Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 9, NWS Raleigh, NC

September 29, 1999Stanly County, North Carolina

NWS Raleigh, NC issued this tornado warning at Sep 29, 1999, 6:31 PM EDT for Stanly County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 29, 1999, 6:31 PM EDT (22:31 UTC)
Expired
Sep 29, 1999, 7:05 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 7:00 PM EDTTornado F2Albemarle, NCA second tornado, spawned by another thunderstorm, dropped a tornado 6 miles west of Albemarle. It destroyed a modular home, then did serious damage to the roof of a church. Several large trees were also taken down in the area. This was near the communit

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 292232 RRA
TORRDU
NCC167-292305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT WED SEP 29 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  STANLY COUNTY IN NORTH CAROLINA

* UNTIL 705 PM EDT

* AT 630 PM EDT... SPOTTERS INDICATED A TORNADO JUST SOUTHWEST OF
  ALBEMARLE... MOVING NORTHEAST AT 20 MPH. THREE MOBILE HOMES HAVE
  BEEN DAMAGED BY THIS STORM.

* THE TORNADO I&S EXPECTED TO BE NEAR...
  ALBEMARLE AT 633 PM EDT
  SOUTH OF BADIN BY 645 PM EDT

A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

WSS/KK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 29, 1:00 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 1:00 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EDT WED SEP 29 1999

MODELS IN REASONABLE AGREEMENT WITH COMING FROPA. ALL TAKE MAJORITY
OF MOISTURE AND ENERGY TO OUR NORTH AS THE NIGHT PROGRESSES. THIS IS
GOOD NEWS. HOWEVER...GIVEN THE SATURATED SOILS...WILL KEEP THE FFA
IN PLACE FOR EASTERN HALF...SINCE ONLY A SMALL AMOUNT OF RAIN IS
NEEDED TO CREATE PROBLEMS. THE ACTION SHOULD BE OVER BY DAYBREAK
WITH CLEARING SKIES BY PM.

.RAH...FLASH FLOOD WATCH TONIGHT
CUMBERLAND..DURHAM..EDGECOMBE..FRANKLIN..GRANVILLE..HALIFAX..
HARNETT..HOKE..JOHNSTON..LEE..NASH..SAMPSON..SCOTLAND..WAKE..
WARREN..WAYNE..WILSON..VANCE

GL

In the hours before

Local storm report, Sep 29, 6:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
609 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LOCUST                    NC   WIND DAMAGE
09/29/99   STANLY                         ROOF DAMAGE IN
                                          LOCUST...REPORT FROM EMA.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:06 AM EDTFlash Flood WarningRAHMontgomery2 hr
Sep 29, 4:08 PM EDTFlash Flood WarningRAHAnson3 hr
Sep 29, 4:38 PM EDTFlash Flood WarningRAHRichmond2 hr
Sep 29, 6:05 PM EDTSevere Thunderstorm WarningRAHStanly35 min
Sep 29, 6:28 PM EDTSevere Thunderstorm WarningRAHForsyth32 min
Sep 29, 6:50 PM EDTSevere Thunderstorm WarningRAHMontgomery35 min
Sep 29, 7:11 PM EDTTornado WarningRAHStanly49 min
Sep 29, 7:38 PM EDTSevere Thunderstorm WarningRAHRandolph47 min
Sep 29, 7:58 PM EDTTornado WarningRAHMontgomery32 min

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.